advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Berkeley, California, USA:

What are the specific protocols for treating severe low blood sugar episodes using a glucagon emergency kit when my teenager is in the back country far away from medical help? Is there a time frame after black-out or convulsions begin within which glucagon must be given? Will it be fatal if glucagon is not administered? What further treatment or follow-up is required after glucagon is administered?

Answer:

Meet with your diabetes nurse or physician to learn about the treatment of low blood sugar, and specific instructions in your teen's case. In general, glucagon is used in the case of unconsciousness or seizure (convulsion) due to low blood sugar. In these situations it is dangerous to put food or drink in the mouth due to the risk of choking. Instead use the glucagon kit. Turn the person on their side to decrease the risk of choking/breathing problems.

After a severe hypoglycemic episode, the person will likely feel tired, have a headache and stomach ache/nausea. It often takes a few hours to feel better. There may be temporary signs such as visual changes, numbness, or difficulty moving part of the body. In almost all cases people are fine after a severe low.

If possible, prevent severe lows by using the results of frequent blood glucose monitoring to recognize patterns, changing food and insulin regimens as needed. Be on the alert for lows the night after heavy exercise.

LM

DTQ-19990819175306
Original posting 23 Oct 1999
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.